Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 143, NWS Atlanta, GA

April 4, 20085 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 4, 2008, 4:04 PM EDT for 5 counties in Georgia. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 4:04 PM EDT (20:04 UTC)
Expired
Apr 4, 2008, 4:45 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Carroll County, GA, Coweta County, GA, Douglas County, GA, Fulton County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 23 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 4:18 PM EDTHAIL 0.881 E Sargent, GA
Apr 4, 4:22 PM EDTHAIL 1.253 N Sargent, GA
Apr 4, 4:24 PM EDTHAIL 1.752 Sw Roscoe, GA
Apr 4, 4:25 PM EDTHAIL 1.55 N Newnan, GA
Apr 4, 4:28 PM EDTHAIL 1.754 N Newnan, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:27 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042004
SVRFFC
GAC045-077-097-121-149-042045-
/O.NEW.KFFC.SV.W.0143.080404T2004Z-080404T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN FULTON COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST GEORGIA
  NORTHERN COWETA COUNTY IN WEST CENTRAL GEORGIA
  EASTERN HEARD COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF FRANKLIN...ABOUT 2 MILES EAST OF CENTRALHATCHEE...
  MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLEM...SARGENT...WHITESBURG...NEWNAN...MADRAS...THOMAS
  CROSSROADS...MCWHORTER...CANONGATE AND PALMETTO.

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. ALTHOUGH
CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A TORNADO...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3323 8507 3337 8520 3372 8480 3349 8460
      3348 8462 3343 8462 3342 8461 3341 8461
TIME...MOT...LOC 2004Z 233DEG 34KT 3336 8504

$$
1 follow-up statement
000 
WWUS52 KFFC 042016
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI APR 4 2008

GAC045-077-097-121-042045-
/O.CON.KFFC.SV.W.0143.000000T0000Z-080404T2045Z/
COWETA GA-DOUGLAS GA-CARROLL GA-FULTON GA-
415 PM EDT FRI APR 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN FULTON...SOUTHEASTERN CARROLL...SOUTHWESTERN DOUGLAS
AND NORTHERN COWETA COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
HANDY...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEM...
SARGENT...WHITESBURG...NEWNAN...ROSCOE...MADRAS...HANNAH...THOMAS
CROSSROADS...FAIRPLAY...MCWHORTER...CANONGATE AND PALMETTO. THE STORM
WILL PASS OVER HIGHWAY 27 NORTH OF NEWNAN BETWEEN 415 AND 425 PM. 
MOTORISTS SHOULD TAKE COVER NOW

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3342 8500 3343 8513 3372 8480 3349 8460
      3348 8462 3343 8462 3341 8461 3328 8495
TIME...MOT...LOC 2015Z 233DEG 34KT 3342 8494

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:35 PM EDT, 29 minutes earlier.

Area forecast discussion, Apr 4, 3:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT FRI APR 4 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS CLOUDS BREAKING UP AS THE WEDGE BREAKS
FROM SW TO NE. TEMPS AND DEWPOINTS ARE ON THE RISE WITH INCREASED
MOIST SOUTHWESTERLY FLOW ALONG WITH A RATHER ACTIVE LINE OF STORMS
MOVING EAST OUT OF AL. WE ARE CURRENTLY UNDER A TORNADO WATCH FOR
ALL OF NORTH GA AND PORTIONS OF CENTRAL. A MODERATELY UNSTABLE
AIRMASS CONTINUES TO SPREAD NORTHEASTWARD INTO THE STATE THIS
AFTERNOON. ALSO SHEAR PROFILES ARE INCREASING ACROSS AL/GA.
EXPECTING THUNDERSTORMS WILL INCREASE IN NUMBER AND INTENSITY
THROUGH TONIGHT. TORNADOES...LARGE HAIL...AND DAMAGING WINDS WILL
BE POSSIBLE WITH SEVERE STORM DEVELOPMENT. THE WEDGE THAT HAS BEEN
OVER MOST OF THE STATE FOR THE PAST 24 HOURS IS ERODING FAST AND
ALLOWING INCREASED AREAS OF INSTABILITY TO DEVELOP. CURRENTLY
CAPES ARE IN THE 1000-1500 RANGE WITH LIFTED INDICES AROUND -3 TO
-5. THE ACTUAL COLD FRONT DOES NOT MOVE INTO NW GA UNTIL AFTER 00Z
SAT. A WAVE ALONG THE FRONT PUSHES NE OUT OF THE GULF SAT MORNING
AND IS EXPECTED TO DEVELOP INTO A CLOSED LOW CENTER OVER CENTRAL
GA BY 18Z SAT. THIS WAVE WILL BRING INCREASED MOISTURE WITH IT AND
SLOW THE EASTERLY MOVEMENT OF THE FRONT. LOOKING FOR A 2 DAY QPF TOTAL
OF 1 TO 2.5 INCHES OF MUCH NEEDED PRECIP ACROSS NORTH AND CENTRAL
GA. THE FRONT IN EXPECTED TO BE EAST OF THE AREA BY 00Z SUN. HIGH
PRESSURE BUILD IN FROM THE NORTH FOR SUN AND SHOULD KEEP MOST OF
THE AREA PRECIPITATION FREE THROUGH SUN EVENING. ANOTHER WAVE
MOVES NE OUT OF THE CENTRAL GULF SUN AFTERNOON BRINGING ANOTHER
SHOT OF PRECIP TO SOUTH AND SOUTHWEST PORTIONS OF THE STATE SUN
EVENING THROUGH MON MORNING.

.LONG TERM /MONDAY THROUGH FRIDAY/...
AFTER MONDAY THE WEATHER PATTERN IS NOT WELL DEFINED THROUGH DAY 7.
MODELS KEEP A WEAK NOSE OF HIGH PRESSURE IN ACROSS THE STATE THROUGH
MOST OF NEXT WEEK. AT THE SAME TIME THE MODELS ARE SHOWING A
WEAKENING FRONTAL SYSTEM MOVING EAST OUT OF THE TN VALLEY TUE NIGHT
AND INTO GA WED. INCREASED MOIST SOUTHERLY FLOW AHEAD OF THIS SYSTEM
CALLS FOR AT LEAST A SLIGHT CHANCE OF PRECIPITATION. THIS FRONT
NEVER EXITS THE AREA AS IT LOOKS LIKE IT STALLS ACROSS NORTH GA
ALLOWING FOR WAVES TO TRAIN ALONG IT. WILL CONTINUE WITH EARLIER
THINKING AND KEEP SLIGHT AND CHANCE POPS ACROSS THE STATE THROUGH
DAY 7

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          59  67  49  74  52 /  70 100  20  10  20
ATLANTA         59  63  51  74  56 /  70 100  10  10  10
BLAIRSVILLE     56  62  43  72  47 / 100  80  10  10  10
CARTERSVILLE    56  62  44  75  52 /  90  90  10  10  10
COLUMBUS        66  73  53  79  57 /  70 100  10  20  20
GAINESVILLE     55  62  48  73  51 /  90 100  10  10  10
MACON           62  72  51  78  58 /  50  90  20  20  20
ROME            60  66  46  78  53 / 100  70  10  10  10
PEACHTREE CITY  60  65  46  75  53 /  70 100   5  10  10
VIDALIA         64  76  57  77  58 /  40  80  50  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01

In the hours before

Special weather statement, Apr 4, 3:04 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT FRI APR 4 2008

GAZ004-005-041930-
304 PM EDT FRI APR 4 2008

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WHITFIELD AND MURRAY
COUNTIES UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROCKY FACE TO 7 MILES SOUTHWEST OF
DALTON...MOVING EAST AT 35 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD
AND MURRAY COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE ROCKY FACE...VARNELL...DALTON...DAWNVILLE...
GREGORY...SUMAC...ETON...CHATSWORTH...TENNGA...FORT MOUNTAIN STATE
PARK...CISCO AND CRANDALL.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, Apr 4, 3:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ROME                    34.26N 85.19W
04/04/2008  E0.88 INCH       FLOYD              GA   NWS EMPLOYEE

&&

SNELSON
Local storm report, Apr 4, 3:41 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 E ROME                34.26N 85.17W
04/04/2008  E0.75 INCH       FLOYD              GA   TRAINED SPOTTER

&&

MGRIESIN
Local storm report, Apr 4, 3:46 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 S SHANNON             34.33N 85.09W
04/04/2008  E1.75 INCH       FLOYD              GA   AMATEUR RADIO

&&

MGRIESIN
Local storm report, Apr 4, 3:57 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 W ADAIRSVILLE         34.37N 84.95W
04/04/2008  E0.88 INCH       BARTOW             GA   PUBLIC

            HAIL LASTED APPROXIMATELY 5 MINUTES AND POWER WAS OUT.

&&

MGRIESIN
Local storm report, Apr 4, 4:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             ROME                    34.26N 85.19W
04/04/2008  E1.00 INCH       FLOYD              GA   BROADCAST MEDIA

&&

MGRIESIN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:51 PM EDTSevere Thunderstorm WarningFFCDade, Walker39 min
Apr 4, 2:11 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker49 min
Apr 4, 3:18 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon42 min
Apr 4, 4:00 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens45 min
Apr 4, 4:23 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fayette, Fulton, Henry55 min
Apr 4, 4:26 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding, Polk49 min
Apr 4, 4:42 PM EDTSevere Thunderstorm WarningFFCDawson, Gilmer, Lumpkin, Pickens37 min
Apr 4, 5:03 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard28 min
Apr 4, 5:07 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton38 min
Apr 4, 5:14 PM EDTSevere Thunderstorm WarningFFCHaralson, Paulding, Polk46 min
Apr 4, 5:16 PM EDTSevere Thunderstorm WarningFFCDeKalb, Gwinnett, Rockdale, Walton44 min
Apr 4, 5:59 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Troup46 min
Apr 4, 6:00 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson33 min
Apr 4, 6:12 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Pike, Spalding16 min
Apr 4, 6:25 PM EDTSevere Thunderstorm WarningFFCBartow, Carroll, Haralson, Paulding, Polk20 min
Apr 4, 6:33 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Meriwether, Pike, Spalding, Troup42 min
Apr 4, 6:50 PM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Morgan, Oconee40 min
Apr 4, 6:55 PM EDTSevere Thunderstorm WarningFFCOglethorpe35 min
Apr 4, 7:06 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding39 min
Apr 4, 7:29 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Wilkes46 min
Apr 4, 7:37 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Rockdale38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.